Hintze, G., Klein, H.H., Prange, H. et al. Klin Wochenschr (1987) 65: 424. doi:10.1007/BF01715765
A 29-year-old man, who had been treated with sodium valproate for 3 years because of generalized cerebral seizures, ingested a large amount of this drug in an attempt to suicide. The exact amount he had swallowed could not be determined. The patient arrived in the intensive care unit in a deep coma, was intubated, and artificially ventilated. He developed a massive cerebral edema, as proved by computerized tomography (CT). This was supported by electroencephalography (EEG). The measured value for the concentration of valproate in serum was markedly elevated on the day of admission (2300 µmol/l; therapeutic range 350–700 µmol/l). Treatment with sodium thiopental, glycerol, and glucocorticoids was initiated. A second CT scan performed 9 days after admission showed a complete normalization and the EEG yielded a markedly improved pattern. At this point the patient slowly regained consciousness.
We conclude that in patients with an acute sodium-valproate intoxication, care should be taken with regard to the development of a severe cerebral edema, which in the reported case could be treated successfully.
Valproate intoxication Cerebral edema
Antibodies against the hepatitis-B core antigen
Antibodies against the hepatitis-B surface antigen